Missouri, 2022

Hail and Damaging Wind in Missouri, May 14, 2022

May 14, 2022 · NWS LSX · 7 events in 4 counties and zones

Storms developed along a weak frontal boundary across the southern half of the forecast area. Some of the storms became severe with several reports of large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$16,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Storms developed along a weak frontal boundary across the southern half of the forecast area. Some of the storms became severe with several reports of large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 14, 1:40 PM CST, 3 hours 6 minutes earlier.

Area forecast discussion, May 14, 1:40 PM CST, 3 hours 6 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
240 PM CDT Sat May 14 2022

.SHORT TERM...  (Through Late Sunday Night)
Issued at 240 PM CDT Sat May 14 2022

(Tonight)

Isolated showers and thunderstorms are possible this evening, mainly
over southeast Missouri and southwest Illinois close to the remnant
frontal boundary. This activity is expected to weaken and then
slowly dissipate as nocturnal stabilization increases. The remainder
of the night should be dry, with an initial partly to mostly clear
sky. An increase in mid/high level cloudiness is likely late tonight
in northeast Missouri and vicinity as showers and storms approach
along with the next cold front. Some patchy fog is likely beneath
the mostly clear sky in parts of east central and southeast Missouri
as well as southwest Illinois. The fog will be aided by light or
calm winds and will be mostly confined to river valley locations.

(Sunday)

The focus on Sunday remains on convective trends and the potential
for strong to severe thunderstorms. Unfortunately, there remains a
lot of uncertainty regarding the details tomorrow with respect to
the track/timing of a shortwave trough embedded within northwest
flow aloft, moisture return ahead of the cold front, and how morning
convection evolves after exiting the mid-Missouri Valley. Several
different scenarios are possible tomorrow, but the main driver will
be where and how prevalent storms are Sunday morning. Those storms
are likely to become more widespread in nature and increase in
intensity as they head southeast. Storms also should transition to
more of a linear mode with increasing time as forcing along the cold
front increases through the day. Based on where low-level moisture
convergence is focused late tonight into early Sunday morning,
believe storms should initially develop somewhere near central or
eastern Nebraska. Given expected storm motion of northwest to
southeast, most of this activity should focus Sunday afternoon over
southwest Missouri. Convective debris then would likely suppress
convection at least initially in eastern Missouri and southwest
Illinois. Scattered storms still should develop further northeast
along the advancing front, but storms probably would tend to stay
more disorganized and marginally severe given lesser instability.
The latest HREF paintball diagram and probability of >40dBZ plots
show this fist scenario well. However CAMs are not always correct
and a slight shift of the better forcing to the east (or a delay in
convective initiation) could cause storms later on in the afternoon
to focus further to the east. The GFS shows another scenario with
much more unorganized forcing in the mid-Missouri Valley tonight.
Higher amounts of instability are then realized along/ahead of the
advancing cold front which would mean a higher likelihood of
organized convection in our CWA.

(Sunday Night)

There remains some uncertainty in the timing of the cold front and
how it exits the CWA Sunday night, but most guidance suggests it
should depart into the mid-south very quickly Sunday evening. In
addition, it is also possible the effective cold front is further to
the south due to ongoing convection. Therefore, while the severe
weather threat may linger into southeast Missouri and/or southwest
Illinois early Sunday evening, chances are low and higher to the
south of the area.

The remainder of Sunday night should be characterized by decreasing
cloudiness and increasing cold/dry low-level advection. Slightly
below normal temperatures are expected as a result as they drop back
into the low to mid 50s areawide.

Gosselin

.LONG TERM...  (Monday through Next Saturday)
Issued at 240 PM CDT Sat May 14 2022

(Monday - Monday Night)

A surface high will slide into Missouri on Monday and help continue
the (relatively) cool and dry weather to start off the work week.
Expect plenty of sunshine along with a light northwest winds as
highs top out in the mid to upper 70s.

Increasing mid/high level clouds are forecast overnight Monday night
ahead of the next weather system.

(Tuesday - Wednesday Night)

Quasi-zonal flow aloft remains likely heading into the middle of
next week. WPC cluster analyses of the 500-hPa height pattern show
this initially is a high confidence pattern, with very little
differences showing up through Tuesday looking at the individual
clusters.

At least two midlevel shortwave troughs will move through the middle
of country during the midweek period. The first is likely to be late
Tuesday/Tuesday night and bring the bi-state area elevated
convection. Another shortwave is expected to move through on
Wednesday and initiate thunderstorms along a surface frontal
boundary. Thunderstorms Wednesday afternoon/evening could be strong
to severe within the warm sector depending on how quickly morning
convection exits the area.

(Thursday - Next Saturday)

The surface baroclinic zone should retreat northward as a warm front
by Thursday, with mostly drier and warmer weather expected.
Uncertainty in the mid/upper air pattern increases substantially
Friday into Saturday. Model guidance is struggling with how quickly
a longwave trough exits the western CONUS into the Upper Midwest.
Faster solutions would bring an increasing threat for showers and
thunderstorms toward the end of the period whereas a slower solution
would be more likely to continue a more hot/humid weather pattern.

Gosselin

&&

.AVIATION...  (For the 18z TAFs through 18z Sunday Afternoon)
Issued at 1211 PM CDT Sat May 14 2022

While a few isolated showers and storms are expected this
afternoon into the early evening, they should stay south and east
of the terminals. Otherwise, dry conditions are forecast through
tonight with light/variable winds and a partly to mostly clear
sky. Models are hinting at some MVFR fog tonight, and given a
clear sky, light winds, and high boundary layer moisture, this
seems reasonable so added a 3-hour period of MVFR fog at
KSUS/KCPS. KJEF is also a candidate given its elevation/proximity
to the Missouri River, but held off adding for now given the
expectation for an increase in mid/high level cloudiness late
tonight. A cold front will begin to enter the area late Sunday
morning, bringing a chance of showers and storms toward KUIN and
the central Missouri terminals toward the end of the valid TAF
period.

Gosselin

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, May 14, 1:47 PM CST, 2 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
247 PM CDT Sat May 14 2022

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-152000-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
247 PM CDT Sat May 14 2022

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

There is a slight chance of thunderstorms across southeastern
Missouri and southwestern Illinois this evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a chance of thunderstorms on Sunday, and again late Tuesday
through Friday. A few thunderstorms could become strong to severe
Sunday afternoon. The main threat will be damaging winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

Gosselin

In the hours before

Local storm report, May 14, 12:17 PM CST, 4 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
117 PM CDT SAT MAY 14 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0541 PM     HAIL             4 NNW NEW HARTFORD      39.25N 91.32W
05/13/2022  E1.25 INCH       PIKE               MO   PUBLIC

            TIME ESTIMATED BY RADAR.

0621 PM     HAIL             1 ENE BELLFLOWER        39.01N 91.33W
05/13/2022  E1.00 INCH       MONTGOMERY         MO   PUBLIC

            TIME ESTIMATED BY RADAR.

0509 PM     HAIL             CUBA                    38.06N 91.40W
05/13/2022  E0.88 INCH       CRAWFORD           MO   PUBLIC

            TIME ESTIMATED BY RADAR.

0613 PM     HAIL             2 NNE HULL              39.74N 91.19W
05/13/2022  E0.75 INCH       PIKE               IL   PUBLIC

            TIME ESTIMATED BY RADAR.

0543 PM     HAIL             2 W RICHFIELD           39.82N 91.16W
05/13/2022  E1.25 INCH       ADAMS              IL   PUBLIC

            TIME ESTIMATED BY RADAR.

&&
Local storm report, May 14, 12:28 PM CST, 4 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
128 PM CDT SAT MAY 14 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0551 PM     HAIL             4 NNW NEW HARTFORD      39.25N 91.32W
05/13/2022  E1.25 INCH       PIKE               MO   PUBLIC

            CORRECTS PREVIOUS HAIL REPORT FROM 4 NNW NEW
            HARTFORD. TIME ESTIMATED BY RADAR.

&&

CARNEY

The radar

The St Louis radar (KLSX), 98 km away, was scanning. The volume nearest the first event began at 22:46 UTC.

Open the radar archive at this moment

Event by event

6 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Crawford

When
May 14, 4:46 PM CST
Where
Crawford County, 2.24 mi NNW of Steelville
Measured
1 in hail
Reported by
Public
Coordinates
38.000, -91.367

Thunderstorm Wind, Franklin

When
May 14, 5:15 PM CST
Where
Franklin County, 3.29 mi NW of Stanton
Measured
61 kt (70 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
38.312, -91.145

Thunderstorm winds blew down a large tree across the intersection of Route JJ and Spring Creek Road.

Hail, Franklin

When
May 14, 5:27 PM CST to 5:28 PM CST
Where
Franklin County, 2.1 mi WNW of Stanton to 0.42 mi SW of Stanton
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
38.292, -91.135

Hail, Franklin

When
May 14, 5:40 PM CST
Where
Franklin County, Stanton
Measured
1.5 in hail
Reported by
Public
Coordinates
38.280, -91.100

Hail, Franklin

When
May 14, 6:20 PM CST to 6:25 PM CST
Where
Franklin County, 1.42 mi NNW of Sullivan Mem Arpt to 0.76 mi NE of Sullivan Mem Arpt
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
38.219, -91.179

Hail, Washington

When
May 14, 6:35 PM CST to 6:45 PM CST
Where
Washington County, 0.7 mi NW of Sunlight to 1.19 mi ENE of Belgrade
Measured
1.75 in hail
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
37.788, -90.927

Large hail up to golf ball sized fell across the southern portions of Washington County. A number of cars and campers sustained hail damage.

Hail, Ste. Genevieve

When
May 14, 8:40 PM CST
Where
Ste. Genevieve County, 2.43 mi SW of Bloomsdale
Measured
1 in hail
Reported by
Public
Coordinates
38.000, -90.257

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2022Every state in 2022This day in weather historyWarnings in Missouri, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1024181, 1024183, 1024185, 1024186, 1024189, 1024193, 1024195.